Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Charleston, WV

August 7, 2000Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 7, 2000, 7:53 PM EDT for Fayette County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 7:53 PM EDT (23:53 UTC)
Expired
Aug 7, 2000, 8:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Fayette County, WV

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:00 PM EDTThunderstorm WindFayetteville, WVTrees and large branches fell in scattered locations, with power lines being knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS51 KRLX 072353
SVRCRW
WVC019-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT...

* AT 747 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BABCOCK ST PK AND FAYETTEVILLE.

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:55 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 2:55 PM EDT, 4 hours 58 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-080200-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON AUG 7 2000

A PATTERN IN WHICH MODELS ARE NOT CONSISTENT AND DIVERGE FROM EACH
OTHERS SOLUTIONS...NOT SO SURPRISING WITH MESOSCALE CONVECTIVE
INFLUENCES. NO SURFACE FRONT TO MOVE ACROSS TONIGHT...BUT SOME DRIER
AIR ALOFT MOVES ACROSS MAINLY NORTHERN PORTION OF AREA TONIGHT
BEHIND WEAK UPPER LEVEL TROUGH...ALLOWING WEAK SURFACE RIDGE TO
BUILD OVER REGION TONIGHT.  HOWEVER...BECAUSE OF MARGINAL
INSTABILITY REMAINING AND SOME RECOVERY OF AIRMASS OVER OHIO AND
INDIANA...WILL KEEP LOW CHANCE POPS IN NORTH TONIGHT...BUT GO HIGH
CHANCE POPS IN SOUTH WHERE AXIS OF BEST MOISTURE AND INSTABILITY
LINGER INTO TONIGHT.  WITH POLAR FRONTAL BOUNDARY NORTH OF AREA OVER
GREAT LAKES...WILL REFOCUS BETTER CHANCE POPS UP NORTH BY TUESDAY
NIGHT AND WEDNESDAY AS IT BEGINS TO SLIDE SOUTHEAST.  UPPER FLOW
BECOMES MORE NORTHWEST AND MCS'S WILL HAVE BETTER CHANCE FOR ROLLING
SOUTHEAST ACROSS NORTHERN SECTIONS.  OTHERWISE...WITH THE MOIST AND
AT LEAST MARGINALLY UNSTABLE AIR ALONG THE SOUTHERN EDGE OF THE
WESTERLIES...CANNOT RULE OUT AT LEAST LOW CHANCE POPS ANYWHERE
THROUGH WEDNESDAY.  SO...BASICALLY AM NOT FOLLOWING ANY ONE
PARTICULAR MODEL FOR QPF...JUST TRYING TO ADJUST SYNOPTIC PATTERN FOR
MESOSCALE AND DIURNAL INFLUENCES.  MOS MAX TEMPERATURES CONTINUE TO
BE TOO HIGH.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/JMV

In the hours before

Special weather statement, Aug 7, 5:13 PM EDT, 2 hours 40 minutes before
WVZ008-015-016-028-072145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT MON AUG 7 2000

AT 513 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM LOCATED IN
SOUTHERN JACKSON AND ROANE COUNTY AND NORTHERN KANAWHA COUNTY. THIS
THUNDERSTORM WAS MOVING TO THE EAST AT 33 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS. ISOLATED RAINFALL AMOUNTS OF 1 TO 2
INCHES PER HOUR ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
Special weather statement, Aug 7, 7:18 PM EDT, 35 minutes before
WVZ026-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT MON AUG 7 2000

AT 718 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS OVER LINCOLN
COUNTY. THESE STORMS WERE MOVING TO THE EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MADISON.

RADAR INDICATED THAT VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS
ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG VWINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
Special weather statement, Aug 7, 7:39 PM EDT, 14 minutes before
WVZ025-026-034-035-080030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON AUG 7 2000

AT 739 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 15 MILES WEST OF OAK HILL TO GILBERT CREEK. THESE
STORMS WERE MOVING EAST SOUTHEAST AT 35 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITESVILLE AND
OCEANA AS WELL AS OAK HILL...PAX...MOUNT HOPE AND FAYETTEVILLE.

RADAR/ INDICATED THAT VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS
ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:41 PM EDTSevere Thunderstorm WarningRLXWayne34 min
Aug 7, 6:26 PM EDTSevere Thunderstorm WarningRLXRandolph, Webster34 min
Aug 7, 6:47 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.